Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 47, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 2, 2023, 9:47 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 9:47 PM CDT (02:47 UTC)
- Expired
- Aug 3, 2023, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MO, Maries County, MO, Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:22 PM CDT | FLASH FLOOD | Eldon, MO | Corrects previous flash flood report from Eldon. GETTING REPORTS FROM ELDON OVER A FOOT OF WATER OVER THE ROAD IN THE CITY IN SOME PLACES. |
| Aug 2, 10:25 PM CDT | RAIN 2.3 | 1 Ese Tuscumbia, MO | Corrects previous rain report from 1 ESE Tuscumbia. Total from around 9 pm of 2.30 inches. |
| Aug 2, 10:25 PM CDT | RAIN 2.3 | 1 Ese Tuscumbia, MO | Total from around 9 pm of 2.30 inches. |
| Aug 2, 11:30 PM CDT | RAIN 2.04 | 3 W Versailles, MO | Mesonet station FW8305 Versailles. |
| Aug 2, 11:35 PM CDT | RAIN 2.5 | 1 Wnw Versailles, MO | Mesonet station MOA05 Versailles. |
| Aug 2, 11:52 PM CDT | FLASH FLOOD | Eldon, MO | WE HAVE HAD MAJOR FLOODING REPORTED IN THE CITY OF ELDON AS WELL AS POWER OUTAGES REPORT IN SOME AREA OF ELDON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
The text
As transmitted.
300
WGUS53 KSGF 030247
FFWSGF
MOC015-125-131-141-030900-
/O.NEW.KSGF.FF.W.0047.230803T0247Z-230803T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
947 PM CDT Wed Aug 2 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Benton County in central Missouri...
Maries County in central Missouri...
Miller County in central Missouri...
Southern Morgan County in central Missouri...
* Until 400 AM CDT Thursday.
* At 947 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eldon, Versailles, Village of Four Seasons, Lake Ozark, Belle,
Stover, Vienna, St. Elizabeth, Tuscumbia, Barnett, Gravois Mills,
Bagnell, Lakeside, Marys Home, Ulman, Aurora Springs, Brinktown,
Lakeview, Rocky Mount, Vichy, Crockerville and Lake of The Ozarks.
This includes the following low water crossings...
Blue Springs Creek at Highway Z, Little Tavern Creek at County
Road 220, Montague Creek at County Road 510, Maries River at
County Road 211, Weimer Creek at White School Road, Saline Creek
at Square Line Road and Dry Fork at County Road 407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3844 9325 3846 9296 3835 9245 3834 9219
3829 9220 3829 9165 3816 9164 3806 9168
3807 9201 3814 9244 3827 9289
FLASH FLOOD...RADAR INDICATED
$$
MMT3 follow-up statements
883
WGUS73 KSGF 030311
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1011 PM CDT Wed Aug 2 2023
MOC015-125-131-141-030900-
/O.CON.KSGF.FF.W.0047.000000T0000Z-230803T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Maries MO-Miller MO-Morgan MO-
1011 PM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT THURSDAY FOR
NORTHEASTERN BENTON, MARIES, MILLER AND SOUTHERN MORGAN COUNTIES...
At 1011 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across parts of the warned area. Up to 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches will be
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossings...
Blue Springs Creek at Highway Z, Little Tavern Creek at County
Road 220, Montague Creek at County Road 510, Maries River at
County Road 211, Weimer Creek at White School Road, Saline Creek
at Square Line Road and Dry Fork at County Road 407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3844 9325 3846 9296 3835 9245 3834 9219
3829 9220 3829 9165 3816 9164 3806 9168
3807 9201 3814 9244 3827 9289
FLASH FLOOD...RADAR INDICATED
$$
MMT861
WGUS73 KSGF 030550
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1250 AM CDT Thu Aug 3 2023
MOC015-030600-
/O.CAN.KSGF.FF.W.0047.000000T0000Z-230803T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
1250 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BENTON COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1000 AM CDT Thursday for a
portion of central Missouri.
A Flood Watch remains in effect until 1000 AM CDT Thursday for
portions of central, east central, and south central Missouri.
LAT...LON 3843 9307 3846 9296 3834 9241 3834 9219
3829 9220 3829 9189 3806 9168 3807 9201
3814 9244
$$
MOC125-131-141-030900-
/O.CON.KSGF.FF.W.0047.000000T0000Z-230803T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Morgan MO-
1250 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT EARLY THIS
MORNING FOR MARIES, CENTRAL MILLER AND SOUTHERN MORGAN COUNTIES...
At 1250 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossings...
Rocky Ford Creek at Ritchey Road, Blue Springs Creek at Highway Z,
Little Tavern Creek at County Road 220, Montague Creek at County
Road 510, Maries River at County Road 211, Weimer Creek at White
School Road and Saline Creek at Square Line Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3843 9307 3846 9296 3834 9241 3834 9219
3829 9220 3829 9189 3806 9168 3807 9201
3814 9244
FLASH FLOOD...RADAR INDICATED
$$
MMT498
WGUS73 KSGF 030852
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
352 AM CDT Thu Aug 3 2023
MOC125-131-141-030902-
/O.EXP.KSGF.FF.W.0047.000000T0000Z-230803T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Morgan MO-
352 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING
FOR MARIES, CENTRAL MILLER AND SOUTHERN MORGAN COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 1000 AM CDT Thursday for a
portion of central Missouri.
A Flood Watch remains in effect until 1000 AM CDT Thursday for
portions of central, east central, and south central Missouri.
LAT...LON 3843 9307 3846 9296 3834 9241 3834 9219
3829 9220 3829 9189 3806 9168 3807 9201
3814 9244
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:41 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 5:41 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023
Key Messages:
1. Flood watch tonight for our northeastern portion of the CWA.
2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.
3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.
.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023
A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.
This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023
The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.
There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.
The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023
Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.
Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.
Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.
VFR clouds/visibility are expected through the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
077-088-093-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
MOZ066-077-088-093-101.
Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
078>080-089>091-094>096-102>105.
Flood Watch through Thursday morning for MOZ057-058-070-071-083.
Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
089>092-094>097-102>106.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
097-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TerryHazardous weather outlook, Aug 2, 9:42 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 942 PM CDT Wed Aug 2 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040245- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 942 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Extreme excessive rainfall risk DISCUSSION... Strong to severe thunderstorms will continue to develop over central Missouri tonight. Some of these storms will be capable of large hail and damaging wind. There is also a low risk for a tornado. In addition, very heavy rainfall will be possible which may lead to some flooding. The excessive heat and humidity will continue with the hottest temperatures and heat index values in southeast Kansas into western Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat will continue through Thursday with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for locations along and north of a line from Warsaw to Lebanon to Eminence. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, Aug 2, 8:55 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
855 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Hail Stover 38.44N 92.99W
08/02/2023 E0.75 inch Morgan MO Public
&&
teoLocal storm report, Aug 2, 9:01 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
901 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail 1 SW Stover 38.43N 93.01W
08/02/2023 M1.00 inch Morgan MO Law Enforcement
&&
teoLocal storm report, Aug 2, 9:37 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
937 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Hail 1 N Vienna 38.20N 91.95W
08/02/2023 E1.00 inch Maries MO Public
Power outages in area.
&&
teoLocal storm report, Aug 2, 9:40 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
940 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Hail Vienna 38.19N 91.95W
08/02/2023 M1.75 inch Maries MO Broadcast Media
&&
teoSpecial weather statement, Aug 2, 9:44 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
944 PM CDT Wed Aug 2 2023
MOZ056-057-069-030315-
Camden MO-Miller MO-Morgan MO-
944 PM CDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of northwestern Miller,
north central Camden and Morgan Counties through 1015 PM CDT...
At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Laurie, or 10 miles south of Versailles, moving
southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Lake Ozark, Stover,
Laurie, Sunrise Beach, Barnett, Gravois Mills, Olean, Bagnell,
Lakeside, Rocky Mount, Etterville, Lakeview, Purvis and Aurora
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Missouri.
&&
LAT...LON 3843 9262 3842 9241 3840 9241 3827 9255
3810 9260 3810 9271 3828 9307 3847 9298
3853 9275
TIME...MOT...LOC 0243Z 309DEG 38KT 3829 9291
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DidioThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 42 min |
| Aug 2, 8:39 PM CDT | Flash Flood Warning | SGF | Benton, Miller, Morgan | 6 hr |
| Aug 2, 8:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Aug 2, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 51 min |
| Aug 2, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 45 min |
| Aug 2, 9:44 PM CDT | Special Weather Statement | SGF | Morgan | 31 min |
| Aug 2, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Morgan, Phelps and 1 more | 52 min |
| Aug 2, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 48 min |
| Aug 2, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 38 min |
| Aug 2, 11:38 PM CDT | Flash Flood Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 6 hr |
| Aug 2, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Aug 3, 12:03 AM CDT | Special Weather Statement | SGF | Maries | 42 min |
| Aug 3, 12:15 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Aug 3, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 39 min |
| Aug 3, 3:02 AM CDT | Excessive Heat Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 43 hr |
| Aug 3, 3:02 AM CDT | Heat Advisory | SGF | Christian, Dallas, Douglas, Greene, Hickory, Howell and 11 more | 43 hr |
| Aug 3, 4:18 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.